Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 320, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2005, 6:46 PM MDT for Greeley County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2005, 6:46 PM MDT (00:46 UTC)
- Expired
- Sep 4, 2005, 7:08 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 050046
SVRGLD
KSC071-050145-
/O.NEW.KGLD.SV.W.0320.050905T0046Z-050905T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT SUN SEP 4 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREELEY COUNTY IN WEST CENTRAL KANSAS
* UNTIL 745 PM MDT
* AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF TRIBUNE...
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN GREELEY COUNTY AROUND 700 PM MDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3841 10189 3828 10168 3829 10157 3864 10157
3862 10173
$$
LOCKHART1 follow-up statement
000
WWUS53 KGLD 050108
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN SEP 4 2005
KSC071-050118-
/O.CAN.KGLD.SV.W.0320.000000T0000Z-050905T0145Z/
GREELEY KS-
708 PM MDT SUN SEP 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR GREELEY COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.
LAT...LON 3841 10189 3828 10168 3829 10157 3864 10157
3862 10173
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:24 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Sep 4, 2:24 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SUN SEP 4 2005 .DISCUSSION... 12Z MODELS BOTH INITIALIZED REASONABLY WELL WITH UPPER AIR FEATURES...WITH GFS A BIT BETTER AT 300 MB. BOTH MODELS HAVING TROUBLE RESOLVING WEAK WAVE OVER COLORADO NOTED ON RAOBS...WITH THE GFS SLIGHTLY BETTER INITIALIZED. SHORT RANGE MODELS IN REASONABLE AGREEMENT THROUGH THE BEGINNING OF THE PERIOD...BEFORE SIGNIFICANT DIFFERENCES EMERGE WITH THE HANDLING OF WEST COAST TROUGH. TROUGH HAS BEEN CAUSING HAVOC WITH THE MEDIUM RANGE MODELS THE PAST FEW DAYS. BASED ON TRENDS OF THE EXTENDED MODELS...THINK THE ETA IS TO WEAK/NORTH WITH TROUGH...WHILE THE GFS SEEMS TO BE DEEPENING THE LOW TO MUCH. EITHER WAY...MUCH OF THE MODEL DIFFERENCES WILL NOT IMPACT THE CWA THROUGH THE SHORT TERM. FOR TONIGHT...MAIN FORECAST CONCERN FOR TONIGHT WILL BE POTENTIAL FOR ANY CONVECTION TO FIRE OFF ON SFC CONVERGENCE BOUNDARY ACROSS CENTRAL AND NORTHEAST CWA. THIS SPEED CONVERGENCE BOUNDARY IS AIDED BY EASTWARD SURGE IN DRYLINE LATE THIS AFTERNOON. RUC ANALYZING RATHER IMPRESSIVE AMOUNT OF SHEAR...SO MAY SEE A FEW ORGANIZED STORMS IN THE EARLY EVENING. STRONG LLJ GETS GOING AFTER 03Z...WHICH MAY AID A FEW STORMS IN LINGERING TILL AROUND 06Z IN THE NORTHEAST. ALSO MAY SEE AN ISOLATED STORM BRUSH THE NORTHWEST CORNER EARLY AS WEAK WAVE LIFTS NORTH...BUT RATHER DRY AIRMASS SHOULD LIMIT COVERAGE. MONDAY-MONDAY NIGHT...ETA/GFS/CANADIAN/RUC ALL BRING SFC TROUGH ACROSS CWA DURING THE AFTERNOON IN RESPONSE TO JET STREAK...CURRENTLY OVER SOUTHERN NEVADA...SLIDING ACROSS THE AREA. WHILE ALL MODELS AGREE WITH THE FORCING...LARGE DIFFERENCES IN TIMING EXIST BETWEEN THE MODELS. ETA THE MOST AGGRESSIVE BREAKING OUT CONVECTION AROUND 18Z...WHILE THE GFS HOLDS OF TILL AFTER 00Z. HARD TO PICK OUT A CLEAR FAVORITE IN THE TIMING DEPARTMENT...BUT WILL HEDGE A BIT TOWARDS CLIMO AND PUT HIGHEST POPS IN THE 21Z-03Z TIME FRAME. WITH THE DEGREE OF FORCING AND COMBINATION OF INSTABILITY AND SHEAR WILL PROBABLY SEE A DECENT COVERAGE/ORGANIZATION OF STORMS SO WILL INCREASE POPS A BIT...BUT QUESTIONS OF TIMING WILL KEEP ME FROM GOING TO HIGH WITH CHANCES. TUESDAY-WEDNESDAY...PRECIP FORECAST GETS QUITE A BIT MORE COMPLICATED THROUGHOUT THIS TIME PERIOD AS FRONTAL BOUNDARY POSITION WILL BE KEY TO CONVECTIVE INITIATION. WITH RIDGING ALOFT HAVE A HARD TIME SEEING THE FRONT GETTING AS FAR SOUTH AS THE ETA WOULD SUGGEST...AND AM SIDING MORE TOWARDS THE GFS. ON TUESDAY SHOULD SEE CONVECTION FIRE OFF IN TWO AREAS...IN AREA OF WEAK UPSLOPE FLOW ACROSS NORTHEAST COLORADO...AND NEAR SFC FRONT ACROSS SOUTHWEST NEBRASKA. STORM MOTIONS ARE QUITE SLOW...WHICH MAY BRING A HEAVY RAIN THREAT. THIS SLOW MOVEMENT MAY ALSO LIMIT COVERAGE SO WILL KEEP POPS ONLY IN THE CHANCE RANGE. FOR WEDNESDAY SFC FEATURES MUCH DIFFERENT BETWEEN MODELS WITH ETA HAVING FRONT ACROSS CWA AND GFS HAVING SOME LEE TROUGHING. AS MENTIONED BEFORE...PREFER GFS SOLUTION STALLING FRONT ACROSS SOUTHWEST NEBRASKA THEN RETREATING TO THE NORTH. SLOW STORM MOVEMENT WILL ALSO BE PROBLEMATIC...SO WILL ONLY GO LOW CHANCE POPS ACROSS THE WEST...AND SLIGHT CHANCE POPS ELSEWHERE. IN THE EXTENDED...MODELS CONTINUE TO JUMP AROUND CONSIDERABLY WITH RESPECT TO UPPER AIR PATTERN NEXT WEEKEND. THERE HAVE BEEN VERY LARGE RUN TO RUN VARIATIONS WITHIN THE GFS...WITH THE ECMWF BEING A BIT MORE CONSISTENT. DESPITE ALL THE JUMPING AROUND...ENSEMBLES STILL FAVOR A SLOWER/DEEPER SOLUTION WITH THIS WAVE...WITH 00Z GFS ENSEMBLES SUPPORTING ECMWF. THIS IS IN LINE WITH THINKING FOR YESTERDAY WITH HOLDING BACK FRONTAL PASSAGE AND KEEPING TEMPS WARM. ALTHOUGH CONFIDENCE IS LOW FOR ANY GIVEN RUN OF THE MODELS...WILL USE A 06Z GFS/ECMWF BLEND AS BASELINE FOR EXTENDED GRIDS. WITH ALL THE UNCERTAINTY NAILING DOWN POPS IS QUITE TRICKY...HOWEVER MODEL CONSENSUS IS THAT PERSISTENT LEE TROUGH WILL BE IN PLACE THROUGH OUT THE PERIOD WITH SOUTHWEST FLOW ALOFT BECOMING ESTABLISHED. WITH THIS PATTERN WOULD EXPECT A FEW BITS OF ENERGY TO ROUND THE BASE OF THE TROUGH TO AID SOME UPPER AIR SUPPORT. WITH THIS IN MIND HAVE WENT WITH 20-30 POPS DURING THE DIURNALLY FAVORED TIMES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JRM
Hazardous weather outlook, Sep 4, 1:16 PM MDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 116 PM MDT SUN SEP 4 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 216 PM CDT SUN SEP 4 2005 /116 PM MDT SUN SEP 4 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ELONGATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST THIS AFTERNOON. TWO AREAS OF THUNDERSTORMS ARE EXPECTED. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SUBTLE SURFACE DRYLINE FROM ROUGHLY MCCOOK NEBRASKA SOUTHWEST THROUGH COLBY TO LEOTI KANSAS. INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SUPERCELL STORMS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. HOWEVER...A TORNADO THREAT CANNOT BE RULED OUT GIVEN THE STRENGTH OF THE CONVERGENCE AND SUFFICIENT TURNING OF WINDS WITH HEIGHT IN THE LOWER LEVELS. A SECONDARY AREA MAY DEVELOP FROM YUMA TO FLAGLER COLORADO ALONG A MORE PRONOUNCED DRYLINE. THESE STORMS WILL HAVE A HIGHER CLOUD BASE...PROMOTING A THREAT FOR GUSTY WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. PERSONS PLANNING OUTDOOR ACTIVITIES FOR THE LABOR DAY WEEKEND SHOULD AN EYE TO THE SKY AND MOVE INDOORS IF THUNDERSTORMS APPROACH THEIR AREA OR THUNDER IS HEARD. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA EACH AFTERNOON AND EVENING FROM MONDAY THROUGH FRIDAY. STORMS MAY BECOME SEVERE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WIND. OTHERWISE THE MAIN THREAT WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.